Journal of Symbolic Logic

Transfer methods for o-minimal topology

Alessandro Berarducci and Margarita Otero

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let M be an o-minimal expansion of an ordered field. Let φ be a formula in the language of ordered domains. In this note we establish some topological properties which are transferred from φM to φ and vice versa. Then, we apply these transfer results to give a new proof of a result of M. Edmundo—based on the work of A. Strzebonski—showing the existence of torsion points in any definably compact group defined in an o-minimal expansion of an ordered field.

Article information

J. Symbolic Logic, Volume 68, Issue 3 (2003), 785- 794.

First available in Project Euclid: 17 July 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Berarducci, Alessandro; Otero, Margarita. Transfer methods for o-minimal topology. J. Symbolic Logic 68 (2003), no. 3, 785-- 794. doi:10.2178/jsl/1058448438.

Export citation


  • A. Berarducci and M. Otero Some examples of transfer methods for o-minimal structures, The Proceedings of the Meeting ``Spring Stage on Logic, Algebra and Geometry'', Caserta, Italy, 21--24 March 2000, preprint.
  • R. Brown Elements of modern topology, McGraw-Hill, London,1968.
  • G. W. Brumfield A Hopf fixed point theorem for semialgebraic maps, Real algebraic geometry, Proceedings of Rennes 1991, Lecture Notes in Mathematics, vol. 1524, Springer-Verlag,1992.
  • H. Delfs and M. Knebusch On the homology of algebraic varieties over real closed fields, Journal für die Reine und Angewandte Mathematik, vol. 335 (1982), pp. 122--163.
  • M. J. Edmundo O-minimal cohomology and definably compact definable groups, preprint, 2000 (revised version 2001).
  • D. E. Galewski and R. J. Stern Classification of simplicial triangulations of topological manifolds, Annals of Mathematics, vol. 111 (1980), pp. 1--34.
  • J. G. Hocking and G. S. Young Topology, Dover Publications, New York,1988.
  • J. Johns An open mapping for o-minimal structures, Journal of Symbolic Logic, vol. 66 (2001), pp. 1817--1820.
  • Y. Peterzil M. Otero and A. Pillay Groups and rings definable in o-minimal expansions of real closed fields, Bulletin of the London Mathematical Society, vol. 28 (1996), pp. 7--14.
  • J. W. Milnor and J. D. Stasheff Characteristic classes, Annals of Mathematics Studies, Princeton University Press, Princeton,1974.
  • Y. Peterzil and C. Steinhorn Definable compactness and definable subgroups of o-minimal groups, Journal of the London Mathematical Society, vol. 59 (1999), pp. 769--786.
  • A. Pillay On groups and fields definable in o-minimal structures, Journal of Pure and Applied Algebra, vol. 53 (1988), pp. 239--255.
  • M. Shiota Geometry of subanalytic and semialgebraic sets, Progress in Mathematics, Birkhäuser, Boston,1997.
  • A. Strzebonski Euler characteristic in semialgebraic and other o-minimal structures, Journal of Pure and Applied Algebra, vol. 96 (1994), pp. 173--201.
  • W. P. Thurston Three-dimensional geometry and topology, Princeton University Press,1997.
  • L. van den Dries Tame topology and o-minimal structures, London Mathematical Society Lecture Notes Series, vol. 248, Cambridge University Press,1998.
  • J. W. Vick Homology theory, Springer-Verlag,1994.
  • A. Woerheide O-minimal homology, Ph.D. thesis, University of Illinois at Urbana-Champaign,1996.